Alert archive / Minnesota / Tornado Warnings in 2018
Tornado Warning 3, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Jul 2, 2018, 10:17 PM CDT for Cass County, Itasca County, Minnesota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2018, 10:17 PM CDT (03:17 UTC)
- Expired
- Jul 2, 2018, 10:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Cass County, MN, Itasca County, MN
The radar
The Duluth radar (KDLH), 140 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 3.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 2010 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
755
WFUS53 KDLH 030317
TORDLH
MNC021-061-030345-
/O.NEW.KDLH.TO.W.0003.180703T0317Z-180703T0345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Duluth MN
1017 PM CDT MON JUL 2 2018
The National Weather Service in Duluth MN has issued a
* Tornado Warning for...
South central Itasca County in north central Minnesota...
Northeastern Cass County in north central Minnesota...
* Until 1045 PM CDT
* At 1017 PM CDT, a severe thunderstorm capable of producing a
tornado was located near Ball Club, or 23 miles west of Grand
Rapids, moving east at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Cohasset, Deer River, Zemple, Ball Club, Days High Landing, Ball
Club Lake, Schoolcraft State Park, Mud Lake, and Goose Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4721 9410 4728 9413 4745 9376 4720 9365
TIME...MOT...LOC 0317Z 253DEG 16KT 4727 9403
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
WL2 follow-up statements
679
WWUS53 KDLH 030329
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
1029 PM CDT MON JUL 2 2018
MNC021-061-030345-
/O.CON.KDLH.TO.W.0003.000000T0000Z-180703T0345Z/
Itasca MN-Cass MN-
1029 PM CDT MON JUL 2 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR CENTRAL
ITASCA AND NORTHEASTERN CASS COUNTIES...
At 1028 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Ball Club, or 19 miles west of Grand Rapids, moving
east at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Deer River, Zemple, Ball Club, Mud Lake, and Ball Club Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4723 9399 4729 9402 4745 9376 4728 9369
TIME...MOT...LOC 0328Z 251DEG 16KT 4729 9394
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
WL745
WWUS53 KDLH 030338
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
1038 PM CDT MON JUL 2 2018
MNC021-061-030348-
/O.EXP.KDLH.TO.W.0003.000000T0000Z-180703T0345Z/
Itasca MN-Cass MN-
1038 PM CDT MON JUL 2 2018
...THE TORNADO WARNING FOR CENTRAL ITASCA AND NORTHEASTERN CASS
COUNTIES WILL EXPIRE AT 1045 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
LAT...LON 4723 9399 4729 9402 4745 9376 4728 9369
TIME...MOT...LOC 0338Z 253DEG 16KT 4730 9388
$$
WLWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jul 2, 6:55 PM CDT, 3 hours 22 minutes earlier.
Area forecast discussion, Jul 2, 6:55 PM CDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
655 PM CDT Mon Jul 2 2018
.SHORT TERM...(This evening through Tuesday)
Issued at 331 PM CDT Mon Jul 2 2018
Forecast focus in the short term will be on severe storm potential
and heavy rain.
Warm air and moisture advection has led to a few showers this
afternoon over the Brainerd Lakes, Pine River, and Longville
areas. These showers should continue to move north this afternoon
and a few thunderstorms will develop as well. A southerly low
level jet will develop this evening and will lead to increasing
coverage and intensity of thunderstorms across portions of the
Northland tonight, mainly from the Brainerd Lakes area northeast
through the Iron Range, Twin Ports, and Arrowhead. MLCAPE values
are forecast from 1000-2000 J/KG and deep layer shear will be from
40-50 knots. Some of the storms could be severe with damaging
wind and large hail the main threats. The evening KBRD RAP
sounding shows favorable low level hodographs for a possible
tornado as well. In addition to the severe threat will be heavy
rain. PWAT values are forecast to increase to 1.6 to 1.75 inches
tonight. Storm motions generally from west southwest to east
northeast will lead to training storms so we opted to issue a
Flash Flood Watch for a portion of the Northland, roughly from the
Brainerd Lakes into the Arrowhead from this evening and to 12Z
Tuesday. Confidence in widespread heavy rain is not particularly
high tonight, but there are enough ingredients present for a
watch. The storms should weaken late tonight into Tuesday morning
and the focus for additional development will shift north through
the day with highest chances for showers/storms occurring north
of Highway 2. Storms on Tuesday may also produce heavy rain.
We have highs Tuesday from around 80 far north to the middle
eighties over northwest Wisconsin. Dewpoints will increase to the
sixties with a few around 70 in the Brainerd Lakes region.
.LONG TERM...(Tuesday night through Monday)
Issued at 331 PM CDT Mon Jul 2 2018
Several rounds of thunderstorms are possible from Tuesday evening
through Thursday morning. Quieter weather is expected Thursday
afternoon through Saturday, with a few showers and storms
possible Saturday night and Sunday. Heavy rain and strong to
severe thunderstorms are possible Tuesday night, and again
Wednesday afternoon and evening.
A baroclinic zone is forecast from western Nebraska to northern
Minnesota and northwest Ontario Tuesday evening. Southerly flow
at the surface will veer southwesterly with height. Convergence
is forecast to increase in the vicinity of the front over
northern and northwest Minnesota as a low-level jet develops. A
few strong to severe storms are possible Tuesday night and
Wednesday morning with most-unstable CAPE values around 1500 to
2500 J/kg and deep layer shear on the order of 40 to 45 knots.
Heavy rain will also be possible with PWATs around 1.75 inches.
Moisture transport vectors are oblique to the forecast storm
motions, so training are possible, but not especially likely.
With recent rainfall over the past week or two, the potential
exists for localized flash flooding.
The Northland will remain in the warm sector Wednesday ahead of
an approaching cool front. Weak forcing over the area Wednesday
afternoon and warm 700 mb temperatures suggest capping will
remain in place until the arrival of the cool front in our
western zones late Wednesday afternoon or early Wednesday
evening. MUCAPEs of 1000 to 3000 J/kg are expected with deep
layer shear between 35 and 45 knots raises the potential for
supercells initially, shifting toward multicells as convection
becomes widespread along the front. The SPC has outlined the area
in a Slight Risk of severe thunderstorms and we agree with that
assessment. There will be a possibility for heavy rainfall once
again with PWATs between 1.7 and 2 inches. While the storms
Wednesday afternoon through Thursday morning should be farther
southeast than the storms Tuesday night, a potential for flash
flooding will exist.
After any lingering showers depart northwest Wisconsin Thursday
morning, a dry period is expected as high pressure builds into
the Upper Midwest. Thursday afternoon through Saturday should be
quiet as the ridge gradually drifts from the Canadian Prairies
and Northern Plains Thursday morning into the Ohio Valley by
Saturday evening. A shortwave trough is forecast to move through
the region Saturday night and Sunday with a weak cool front
sliding east-southeastward into Monday. Showers and thunderstorms
will be possible once again from late Saturday night through
Monday as the boundary passes by.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 653 PM CDT Mon Jul 2 2018
VFR with increasing chances of MVFR/IFR as shower activity
intensifies. Short term models show quite a bit of rain between
now and 18Z Tue. VFR should return afterwards.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 62 83 61 82 / 60 40 20 50
INL 58 80 67 82 / 20 70 50 50
BRD 66 84 70 85 / 70 30 30 50
HYR 66 87 67 86 / 20 10 10 40
ASX 64 85 61 84 / 20 10 10 40
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Flash Flood Watch through Tuesday morning for MNZ012-019-020-025-
026-033>037.
LS...None.
&&
SHORT TERM...Melde
LONG TERM...Huyck
AVIATION...WolfeHazardous weather outlook, Jul 2, 3:38 PM CDT, 6 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 338 PM CDT Mon Jul 2 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-031030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 338 PM CDT Mon Jul 2 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Thunderstorms are expected to develop and increase in coverage over portions of the Northland tonight. Chances will be highest over northern Minnesota, from the Brainerd Lakes east to northeast through the Iron Range into the Arrowhead and after 7 pm. Some of these storms could be severe with the main threats large hail and damaging winds. A tornado is also possible, mainly in the Brainerd Lakes, Walker, and Pine River region. Heavy rainfall will also occur with the storms and storms moving over the same areas may lead to flash flooding. A Flash Flood Watch has been issued for parts of the Northland tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of more thunderstorms Tuesday, especially north of Highway 2. A few strong to severe storms are possible along with heavy rain. A few rounds of strong to severe thunderstorms are forecast from Tuesday night through Thursday morning. The Storm Prediction Center has outlined the Northland in a Marginal Risk of severe thunderstorms Tuesday night and a Slight Risk of severe storms Independence Day and Wednesday night. Heavy rainfall is also possible with the storms which may lead to localized flash flooding. In addition to the storm threat Wednesday, the heat and humidity will combine to lead to heat index values of 95 to 100 for parts of east-central Minnesota and northwest Wisconsin, including the Brainerd Lakes and Hayward Lakes region. Thunderstorms return to the forecast Saturday night with several rounds possible through Monday morning. .SPOTTER INFORMATION STATEMENT... Skywarn Spotters may be needed tonight. LSZ121-140>148-031030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 338 PM CDT Mon Jul 2 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Thunderstorms are possible tonight over western Lake Superior. Frequent lightning, small hail, torrential rain, and gusty winds are possible with the storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong to severe thunderstorms are possible Tuesday night and early Wednesday morning, and again on Independence day into Wednesday night. A few storms may be severe with wind gusts greater than 35 knots, large hail, torrential rainfall, and frequent lightning. The chance of thunderstorms returns Sunday through Monday morning. Melde/Huyck More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Jul 2, 8:17 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
817 PM CDT MON JUL 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 AM TSTM WND DMG 2 SSW JESSIE LAKE 47.57N 93.83W
07/02/2018 ITASCA MN PUBLIC
PONTOON BOAT FLIPPED ON LITTLE JESSIE LAKE.
TIME ESTIMATED BY RADAR.
&&The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 10:32 PM CDT | Special Weather Statement | DLH | Itasca | 13 min |
| Jul 2, 10:45 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Saint Louis | 30 min |
| Jul 2, 10:50 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 29 min |
| Jul 2, 11:13 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 32 min |
| Jul 2, 11:17 PM CDT | Special Weather Statement | DLH | 13 min | |
| Jul 2, 11:20 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 40 min |
| Jul 2, 11:40 PM CDT | Flash Flood Warning | DLH | Cass, Itasca | 3 hr |
| Jul 2, 11:56 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 49 min |
| Jul 3, 12:25 AM CDT | Special Weather Statement | DLH | Itasca | 20 min |
| Jul 3, 12:43 AM CDT | Special Weather Statement | DLH | Itasca | 17 min |
| Jul 3, 12:45 AM CDT | Special Weather Statement | DLH | Itasca | 15 min |
| Jul 3, 3:27 AM CDT | Flood Watch | DLH | Aitkin, Cass, Crow Wing, Itasca, Koochiching, Saint Louis | 32 hr |
Nearby
Tornado Warnings in Minnesota, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.